Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 236, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 6, 2004, 5:07 AM CDT for Wilson County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2004, 5:07 AM CDT (10:07 UTC)
- Expired
- Jul 6, 2004, 6:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Wilson County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 3:10 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 061007 SVRICT KSC205-061100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 507 AM CDT TUE JUL 6 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILSON COUNTY IN SOUTHEAST KANSAS * UNTIL 600 AM CDT. * AT 507 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF LONGTON...OR ABOUT 37 MILES SOUTHWEST OF CHANUTE...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR FREDONIA AROUND 525 AM CDT... 6 MILES NORTHWEST OF ALTOONA AROUND 530 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WILSON COUNTY UNTIL 600 AM CDT. LAT...LON 3767 9594 3739 9595 3739 9553 3771 9554 $$ /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:58 AM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 6, 2:58 AM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE WICHITA KS 258 AM CDT TUE JUL 6 2004 .DISCUSSION... MAIN FCST CONCERN WL BE THE CONVECTIVE COMPLEX TO AFFECT CWA THIS MORNING AND THEN PRECIP CHANCES WED NGT. WL KEEP FLOOD WATCH IN EFFECT FOR ENTIRE AREA THROUGH 10 AM AS THIS COMPLEX CONTINUES TO TRACK SE. THOUGHT ABOUT CANCELING IT FOR CENTRAL KS, BUT SINCE WE HAVE A FEW FLOOD WARNINGS IN EFFECT, WL JUST LET THE WATCH DIE A NATURAL DEATH. TDAY-TNGT: WHERE THE SQUALL LINE WL BE AT THE TIME OF ZONE ISSUANCE WL DICTATE THE POPS FOR TDAY. FIRST GUESS IS THAT POPS WL BE NEEDED FOR SE KS AND MUCH OF SC KS, WITH NOTHING FOR CENTRAL KANSAS. FEEL THE BULK OF THE CONVECTION LATE THIS AFTERNOON SHUD BE CONFINED TO AREAS SOUTH OF THE BORDER. THIS IS WHERE BETTER LOW LEVEL CONVERGENCE WL BE SITUATED TO GET CONVECTION GOING. HOWEVER WL PLACE A SLGT CHANCE ALONG THE BORDER IN CASE ANYTHING CREEPS UP THERE LATE THIS AFTERNOON. TEMPS ARE EXPECTED TO BE COOLER THAN THE LAST FEW DAYS AS SOME SLIGHTLY COOLER AIR MOVES IN FROM THE NORTH. IN ADDITION WET GROUND WL LIMIT HEATING POTENTIAL. WL KEEP ENTIRE CWA DRY TNGT, BUT AM A LITTLE CONCERNED THAT A STRAY STORM MAY DEVELOP OVER THE PANHANDLE OF OKLAHOMA AND WORK INTO THE SW PORTION OF THE CWA. HOWEVER WL KEEP DRY AND LET NEXT SHIFT TAKE ANOTHER LOOK AT IT. WED-THU: UPPER FLOW WL BECOME NW WED WITH A WEAK UPPER RIDGE SITUATED OVER THE DESERT SW. AT THE SAME TIME SOME LEE SIDE TROUGHING WL COMMENCE ALLOWING MOISTURE TO RAPIDLY RETURN TO KANSAS. THERE REALLY IS NOT ANY FOCUS FOR STORMS TO DEVELOP WED. WL LEAVE POPS IN FOR WED NGT AS THE THETA E GRADIENT SHIFTS EAST AS LLJ VEERS. ETA ALSO SHOWING SOME DECENT UPGLIDE THROUGH CWA WED NGT ALONG WITH ELEVATED INSTABILITY INCREASING. FRI-MON: DID NOT MAKE TOO MANY CHANGES FROM THE PREV FCST. MED RANGE MODELS STILL AGREE ON SW FLOW FROM THE DESERT SOUTHWEST TO THE NORTHERN PLAINS. THEREFORE THE BETTER UPPER DYNAMICS WL REMAIN NW OF THE CWA. HOWEVER THERE SHUD BE A PERSISTENT WEAK SFC TROUGH OVER THE HIGH PLAINS. FEEL THAT STORMS WL DEVELOP OVER THE HIGHS PLAINS DURING THE AFTERNOONS. SOME OF THIS ACTIVITY MAY CREEP INTO CENTRAL KS DURING THE EVENING HOURS. THEREFORE KEPT POPS IN FOR THE EVENING PERIODS ACROSS CENTRAL KS AND DRY DURING THE DAY. TEMPS SHUD BE PRETTY CLOSE TO CLIMO, WITH NEAR 90 HIGHS AND UPPER 60S TO NEAR 70 LOWS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 83 63 87 70 / 40 10 10 20 HUTCHINSON 83 62 87 70 / 10 10 10 20 NEWTON 83 62 86 70 / 30 10 10 20 ELDORADO 83 63 85 70 / 50 10 10 20 WINFIELD-KWLD 83 64 86 71 / 60 10 10 20 RUSSELL 81 59 87 63 / 10 5 10 20 GREAT BEND 82 60 87 64 / 10 10 10 20 SALINA 83 61 88 70 / 10 5 10 20 MCPHERSON 83 62 86 70 / 10 10 10 20 COFFEYVILLE 83 65 84 70 / 70 20 10 20 CHANUTE 82 63 84 68 / 70 10 10 20 IOLA 81 63 84 68 / 70 10 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ALL OF COUNTY WARNING THROUGH 10 AM CDT TODAY. && 7/LAWSON
Hazardous weather outlook, Jul 5, 12:50 PM CDT, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE WICHITA KS 1250 PM CDT MON JUL 5 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1250 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL AGAIN BE LIKELY OVERNIGHT ACROSS ALL OF THE AREA. HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH WILL BE POSSIBLE WITH THESE STORMS TONIGHT. A FLOOD WATCH IS IN EFFECT THROUGH TUESDAY MORNING. PLEASE SEE LATEST FLOOD WATCH FOR ADDITIONAL DETAILS. STORMS ARE EXPECTED TO DEVELOP THIS EVENING ACROSS THE HIGH PLAINS OF KANSAS AND NEBRASKA. THESE STORMS WILL THEN MOVE TO THE HIGHER MOISTURE WHICH WILL BE SITUATED OVER EASTERN KANSAS. SHEAR PROFILES ARE MARGINAL FOR SEVERE STORMS BUT THE ABUNDANCE OF LOW LEVEL MOISTURE SHOULD MAKE UP FOR IT. STORMS OVER THE LAST FEW NIGHTS HAVE SATURATED THE GROUND. SO ANY ADDITIONAL RAINFALL TONIGHT WILL GO INTO RUNOFF AND MAY CAUSE FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS, SOME POSSIBLE SEVERE, WILL BE POSSIBLE OVER SOUTHEAST AND EXTREME SOUTH CENTRAL KANSAS TUESDAY MORNING. STORMS WILL AGAIN BE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO TELL IF THESE STORMS WILL BE SEVERE, SO PLEASE CHECK BACK FOR LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER MUCH OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/KETCHAM
In the hours before
Local storm report, Jul 6, 3:55 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0353 AM TSTM WND GST WINFIELD 37.27N 96.97W
07/06/2004 66 MPH COWLEY KS OFFICIAL NWS OBS
REPORTED AT WINFIELD AIRPORT.
&&
BRWLocal storm report, Jul 6, 3:58 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
358 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0356 AM TSTM WND GST 5 W ARKANSAS CITY 37.07N 97.13W
07/06/2004 65 MPH COWLEY KS LAW ENFORCEMENT
0305 AM TSTM WND GST 5 W ARKANSAS CITY 37.07N 97.13W
07/06/2004 65 MPH COWLEY KS AMATEUR RADIO
&&
BRWLocal storm report, Jul 6, 3:58 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WICHITA KS
358 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND GST 5 W ARKANSAS CITY 37.07N 97.13W
07/06/2004 65 MPH COWLEY KS AMATEUR RADIO
&&
BRWLocal storm report, Jul 6, 4:12 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
412 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND DMG ARKANSAS CITY 37.07N 97.04W
07/06/2004 COWLEY KS LAW ENFORCEMENT
LARGE TREES DOWN ACROSS THE CITY.
&&
LAWSONLocal storm report, Jul 6, 4:54 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
454 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 AM TSTM WND GST CEDAR VALE 37.11N 96.50W
07/06/2004 60 MPH CHAUTAUQUA KS TRAINED SPOTTER
&&
LAWSONLocal storm report, Jul 6, 5:05 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
505 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0502 AM TSTM WND GST ELK FALLS 37.37N 96.19W
07/06/2004 60 MPH ELK KS AMATEUR RADIO
&&
LAWSONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 90 min |
| Jul 5, 11:45 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Rice | 75 min |
| Jul 6, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 76 min |
| Jul 6, 12:54 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 36 min |
| Jul 6, 1:38 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 67 min |
| Jul 6, 2:10 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 65 min |
| Jul 6, 2:12 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 63 min |
| Jul 6, 3:51 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 54 min |
| Jul 6, 4:23 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 67 min |
| Jul 6, 4:39 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 51 min |
| Jul 6, 5:37 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.